Just been diagnosed

Just been diagnosed

Hi

I've been off work since last Oct, with awful joint pain, abnormal bloods. Saw consultant rheumatologist end of October. She took loads of bloods arranged ultra sound scan of my hands and MRI. Meant to see her in Feb, but only just seen her end of March!! In the mean time- condition worsened. Can't move hands very well, thumbs keep locking. Got terrible urticaria rash all over my body. Anyway she has now confirmed rheumatic disease- lupus, and connective tissue plus fibromyalgia. She has prescribed steroids and azathioprine. I'm getting married in two months and I'm so worried the steroids will make me fat. I know I must sound pathetic, but my body image is so bad at moment as it is. This disease had taken over my life!! I've just started the immunosuppressants and not taken steroids as yet. Thoughts please. I'm getting a few side effects from azathioprine- nausea, tummy upset. I'm a nurse and cannot work at mo as can't use my hands. Very low at mo, but trying to stay positive xx ps I'm new on here!! 

11 Replies

oldestnewest
  • Hi Hesta,

    Welcome to the site. I hope that you find it very supportive and get plenty of useful information. If you need more information about lupus following your diagnosis, we have a free pack which you can request or download from our website at lupusuk.org.uk/request-info...

    Congratulations on getting married! Do you have much left to organise?

    Steroids are a very effective treatment for lupus but do unfortunately have a number of side effects, one of which is potential weight gain, usually in the higher doses. One of the reasons for this is increased appetite. If you monitor your food intake and try to have some gentle, regular exercise then hopefully this risk will be reduced. What dose have you been prescribed? Is it a short course to be tapered off?

  • 20mgs reducing to 10mgs for three months. Just don't want to deal with it. Have been sitting at home getting worse and worse. That was time tk start  Txt!! 5 months waiting is too much!! Xx thank you for your kind words and feelings, xx means a lot xxx

  • Congratulations on the wedding plans - hope it all goes well.

    Paul's mentioned the increased appetite with pred - but some people put on weight without apparently eating more. Some people even lose weight on pred - so there is no hard and fast rule.

    On my "home forum" we are all on pred, it's the only option for us, and quite a few have found that reducing carbs drastically has helped a lot. I lost 38lbs while still taking pred and others have either lost weight or have never put on weight in the first place. Pred changes the way your body metabolises carbs and if you remove them - that aspect of putting on fat is reduced. I found with one sort of pred I didn't put on any more weight but fat redistributed itself to my middle and my face but it wasn't immediate, it was over months. There's plenty of advice on cutting carbs these days - and you need only really be strict for the next 2 months. 

    Why not try taking some pred and see if it makes you feel better quickly - because if you are still feeling rubbish you won't enjoy your big day anyway will you? Of course it doesn't sound pathetic - I was at my worst for my daughter's wedding, I can't look at the one photo I couldn't get out of and I'm just the bride's mum!

  • Thank you all of you!! You all talk such sense,  as u would if I was my patient!! I'm hardly eating anything at mo!! Had ketones in wee as i hadn't eaten. I just want to  exit tk feel well and look amazingxx 

  • Hello and welcome.

    Lovely to meet you but sorry lupus is the reason your here.

    Look forward to your wedding I am sure it will be wonderful.

    I take azathioprene,hydroxy plus some and it did make me feel a bit sick and bad headaches for about 2 weeks and the same with every dose increase but it has really helped.I could hardly move my hands and would wake up with them clawed but that has eased off so much since getting dose correct.I can't take steroids as I have a lot of drug intolerances and react badly,which is a pain ,no pun intended, but find the azathioprene and hydroxy help greatly.

    Bye for now and take care of you

    Effie

    Ps.  with eyes and smile like that you shouldnt worry about looking good on wedding day you will look beautiful.

  • Thanks. My hands too are a problem, and pain all over. Consultant said about fat distribution can be a problem on pred. I know it's a quick solution to feeling better, and taking azathioprine alone will take months to work. Think I'll give them a whirl. Have to really. Thanks xx

  • Hi Hesta

    Sorry to hear your problems. Sounds like me 30 years ago,- joint pains, could hardly walk to the kitchen, blood problems. I was given  hospital Azathioprine and steroids when I was first diagnosed and had nausea problems. I changed the make of Azathioprine and the nausea went. About 2 years later I went on a drug trial and didn't know whether I was on Az--zine or a placibo. But 3 weeks later I went for a check and told the Dr that I was definitely on hospital Az--zine-- I knew because I had the same nausea problems. I came off the trial and went back to my other Az--prine and the nausea disappeared.  If you nausea doesn't go it's worth trying. The Drs and pharmacists will tell you they are all the same, so may be it is the other contents!   As to the steroids. They made me feel so much better   

              Try to think positive, there is a light at the end of the tunnel. 

  • Thank you xx

  • Welcome and congratulations. I have SLE and RA

     Lupus was diagnosed over 30years ago .I started on 30mg. of prednisone gradually reducing but until recently never got below 10mg. I now take a holding dose of 5mg.

    I am 5'4" and weigh 8stone. I did have a period of weight gain a couple of years ago but that was when the RA kicked in and effected my mobility.

    I am now back to 8 stone. It s the carbs you need to avoid do not buy them and that will help you resist temptation.I eat loads of fresh fruit and veg.pasta and rice in small amounts and restrict myself to two small slices of bread a day . No red meat. There are lots of fat free yogurts available. I do not find this diet at all restrictive. Cheese is high in fat so small amounts.

    I fully understand your views on body image when you are in pain it becomes more important.

    Start your steroids give them a try they will help with the pain.

    Gentle exercise helps as well.

    Good Luck and enjoy your wedding.

  • Thanks. I started half the dose on sat. I'm meant to be on 20mgs, but taking 10mg. I know I'm being silly but just so worried about side effects. Haven't noticed much difference as yet. Feel headachy, tired. Xx

  • Hope you feel some benefit from the prednisone soon.

    It is good you have taken the first step and started them.x

You may also like...